Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 7, NWS State College, PA

April 7, 2020Warren County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Apr 7, 2020, 11:44 PM EDT for Warren County, Pennsylvania. It was in force for 61 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 7, 2020, 11:44 PM EDT (03:44 UTC)
Expired
Apr 8, 2020, 12:45 AM EDT
In force
61 min
Issued by
NWS State College, PA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Warren County, PA

The radar

The Buffalo radar (KBUF), 131 km from the middle of the area, began a volume at 03:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 7, 11:55 PM EDTTSTM WND DMG2 S Lottsville, PABARN DESTROYED, WIND DAMAGE TO HOUSE AND TREES DOWN. TIME ESTIMATED FROM RADAR.
Apr 8, 12:15 AM EDTTSTM WND DMG4 E Warren, PATREE DOWN ALONG KINZUA RD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 3.7 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2020-04-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2020-04-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 217 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1410 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
217 m²/s²
0-3 km storm-relative helicity
552 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

666 
WUUS51 KCTP 080344
SVRCTP
PAC123-080445-
/O.NEW.KCTP.SV.W.0007.200408T0344Z-200408T0445Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
1144 PM EDT Tue Apr 7 2020

The National Weather Service in State College PA has issued a

* Severe Thunderstorm Warning for...
  Warren County in north central Pennsylvania...

* Until 1245 AM EDT.

* At 1144 PM EDT, a severe thunderstorm was located near Lakewood,
  moving southeast at 60 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to trees, roofs, and siding.

* Locations impacted include...
  Warren, Sheffield, Columbus, Youngsville, Russell, Spring Creek,
  Scandia, Lottsville, Grand Valley, Warren South, Garland, Kinzua
  Dam, Chapman State Park, Tidioute, Sugar Grove, Starbrick,
  Clarendon and Bear Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4200 7892 4183 7892 4183 7895 4162 7896
      4162 7957 4166 7962 4200 7960
TIME...MOT...LOC 0344Z 302DEG 53KT 4202 7937 

HAIL...1.00IN
WIND...60MPH
 
$$

Colbert
2 follow-up statements
323 
WWUS51 KCTP 080422
SVSCTP

Severe Weather Statement
National Weather Service State College PA
1222 AM EDT Wed Apr 8 2020

PAC123-080445-
/O.CON.KCTP.SV.W.0007.000000T0000Z-200408T0445Z/
Warren PA-
1222 AM EDT Wed Apr 8 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 AM EDT
FOR SOUTHEASTERN WARREN COUNTY...

At 1222 AM EDT, severe thunderstorms were located along a line
extending from 6 miles south of Allegany State Park to 7 miles north
of Tionesta, moving east at 55 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         trees, roofs, and siding.

Locations impacted include...
Warren, Sheffield, Scandia, Warren South, Kinzua Dam, Chapman State
Park, Tidioute, Starbrick and Clarendon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4165 7961 4196 7900 4200 7892 4183 7892
      4183 7895 4162 7896 4162 7957
TIME...MOT...LOC 0422Z 291DEG 48KT 4196 7879 4161 7942 

HAIL...1.00IN
WIND...60MPH
 
$$

Colbert
332 
WWUS51 KCTP 080437
SVSCTP

Severe Weather Statement
National Weather Service State College PA
1237 AM EDT Wed Apr 8 2020

PAC123-080447-
/O.EXP.KCTP.SV.W.0007.000000T0000Z-200408T0445Z/
Warren PA-
1237 AM EDT Wed Apr 8 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WARREN COUNTY
WILL EXPIRE AT 1245 AM EDT...
    
The storms which prompted the warning have weakened below severe
limits, and have exited the warned area. Therefore, the warning will
be allowed to expire.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
State College PA.

LAT...LON 4165 7961 4196 7900 4200 7892 4183 7892
      4183 7895 4162 7896 4162 7957
TIME...MOT...LOC 0437Z 302DEG 53KT 4185 7855 4150 7918 

$$

Colbert

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 7, 10:32 PM EDT, 1 hour 12 minutes earlier.

Area forecast discussion, Apr 7, 10:32 PM EDT, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service State College PA
1032 PM EDT Tue Apr 7 2020

.SYNOPSIS...
Low pressure over the upper midwest will track across northern
Pennsylvania tonight, then high pressure will build into the
state Wednesday. A potent cold front will sweep through the area
Thursday morning, followed by an upper level trough lingering
over the the northeast conus into the first part of next
weekend.

&&

.NEAR TERM /UNTIL 7 AM WEDNESDAY MORNING/...
Steep midlevel lapse rates and PW surging over 1" in a nose from
the Ohio Valley into NW PA are now fueling scattered showers and
thunderstorms over my northwest counties. Weakening trend noted
from the Fingerlakes region ESE, but still some strong updrafts
and hail cores to be had farther southwest, namely Crawford
County where a SVR is in effect for a decent hail core. Almost
all severe reports upstream (MI) tonight were hail reports, but
as time wears on cells have started to take on linear shape and
wind gusts could become the favored mode. Elevated instability
remains in play over much of central and western PA overnight,
and it looks like activity could go most of the overnight as
strong shortwave trough and associated sfc low track ESE across
PA. Showers will become widespread with scattered mainly
elevated storms expected. Some storms along and west of the
Alleghenies may be capable of strong gusty winds and will be
watched. Laurel Highlands has an elevated threat of strong to
locally severe storms given strong mid level winds overnight,
with the risk lowering to the north and east. Convection-
allowing models still indicate the risk of reaching FFG/FFH
numbers are low, so believe the current risk of flooding is low.

&&

.SHORT TERM /7 AM WEDNESDAY MORNING THROUGH 6 PM WEDNESDAY/...
Lingering showers will remain possible Wednesday morning
associated with departing low pressure, then expect clearing
skies by afternoon, as high pressure builds in from the Grt
Lks. Model 850mb temperatures averaging around 8C support highs
from the upper 50s over the northwest mountains, to the low 70s
across the Lower Susq Valley.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
Active weather pattern through much of the extended.

First up will be a deepening trough over the NE U.S. that will
be accompanied by a potent cold frontal passage early Thursday.
this may bring s few gusty thunderstorms over the Lower Susq
and will produce widespread rain showers CWA-wide.

Behind the front, strong pressure gradient and a surge of
colder air will bring brisk winds (30-40 mph gusts) and chilly
temperatures (much below normal) for early to mid-April, with
temperatures remaining steady or slowly falling Thursday for the
Central and Northern Mountains and Laurel Highlands. On Friday,
highs will struggle to get out of the 30s for the northern
mountains and Alleghenies as breezy conditions continue, with
some wet snow accumulations up to an inch likely Thu night into
Fri.

If clearing skies develop quickly enough Friday night across
the Susquehanna Valley (and chances are strong), and the wind
becomes light enough, frost would become likely as temps dip
close to 32F and maybe even briefly reach freeze conditions.
This is another forecast aspect we'll be monitoring closely this
week.

Temperatures should begin to moderate a bit by Sunday with weak
ridge sliding over the region. But trough regenerates for early
next week, and looks to pick up a developing system in the
southern stream, lifting it toward PA for Mon bringing milder
temps but a high probability for rain. That will be followed by
yet another potent shot of colder air for midweek, pushing
temperatures back below normal and reintroducing a chance for
wet snow to the NW portion of CWA.

&&

.AVIATION /03Z WEDNESDAY THROUGH SUNDAY/...
Second round of organized showers and thunderstorms late
tonight into early Wednesday morning dropping southeast across
the airspace. There may also be a brief period of marginal LLWS
but not mention attm. Still expect cigs to trend lower through
tonight with low to sub-VFR likely by the end of the 07/12Z TAF
period.

Added LLWS into western most TAF sites at this point. May need
to expand inclusion eastward with time.

.Outlook...

Wed...Showers/low cigs early followed by drying/improving trend.

Thurs...Widespread showers/isold T'storm poss. CFROPA. Gusty
winds 25-35kt from 250-280 degrees.

Fri...Low cigs/rain/snow showers likely NW 1/2. Gusty winds
25-35kt from 270-300 degrees subsiding Friday night.

Sat...Low cigs psbl early then trending VFR. Light rain showers
psbl late.

Sun...VFR early. Chance rain showers by aftn. Strong/gusty
southerly winds psbl Sunday afternoon depending on
track/development of sfc low forecast to move east from the
Mississippi Valley.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Fitzgerald
NEAR TERM...DeVoir/Gartner
SHORT TERM...Fitzgerald/Gartner
LONG TERM...Jurewicz/RXR
AVIATION...DeVoir/Gartner
Hazardous weather outlook, Apr 7, 5:30 AM EDT, 18 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
530 AM EDT Tue Apr 7 2020

PAZ004>006-010>012-017>019-037-041-042-045-046-049>053-058-080930-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Tioga-Northern Lycoming-Sullivan-
Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Schuylkill-
530 AM EDT Tue Apr 7 2020

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Gusty west to northwest winds up to 40 mph will occur Thursday
afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ024>028-033>035-056-080930-
Cambria-Blair-Huntingdon-Mifflin-Juniata-Somerset-Bedford-Fulton-
Perry-
530 AM EDT Tue Apr 7 2020

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

A few strong to severe thunderstorms, with gusty winds and hail, are
possible late today or tonight, mainly across the Laurel Highlands.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Gusty west to northwest winds up to 40 mph will occur Thursday
afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ036-057-059-063>066-080930-
Franklin-Dauphin-Lebanon-Cumberland-Adams-York-Lancaster-
530 AM EDT Tue Apr 7 2020

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

A few strong thunderstorms with gusty winds and small hail are
possible tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Gusty west to northwest winds up to 40 mph will occur Thursday
afternoon.

Cold temperatures Friday night may lead to frost or freeze
conditions.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Apr 7, 10:56 PM EDT, 48 minutes before
Special Weather Statement
National Weather Service State College PA
1056 PM EDT Tue Apr 7 2020

PAZ004-080415-
Warren PA-
1056 PM EDT Tue Apr 7 2020

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF WARREN COUNTY UNTIL
1215 AM EDT...

At 1054 PM EDT, Doppler radar indicated a strong thunderstorm near
Riceville, moving east at 40 mph.

Wind gusts 40 to 50 mph and dime size hail are possible.

Locations impacted include...
Warren, Sheffield, Columbus, Youngsville, Russell, Spring Creek,
Scandia, Lottsville, Grand Valley, Warren South, Garland, Kinzua Dam,
Chapman State Park, Tidioute, Sugar Grove, Starbrick, Clarendon and
Bear Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4200 7892 4184 7891 4183 7892 4183 7895
      4162 7896 4163 7961 4200 7960
TIME...MOT...LOC 0254Z 283DEG 35KT 4170 7979

Colbert/GD

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 7, 10:56 PM EDTSpecial Weather StatementCTPWarren79 min
Apr 8, 12:14 AM EDTSpecial Weather StatementCTPClearfield46 min
Apr 8, 12:18 AM EDTSpecial Weather StatementCTPElk, McKean57 min
Apr 8, 12:45 AM EDTSpecial Weather StatementCTPColumbia30 min
Apr 8, 1:16 AM EDTSpecial Weather StatementCTPColumbia14 min
Apr 8, 1:23 AM EDTSpecial Weather StatementCTPBlair, Cambria, Clearfield67 min
Apr 8, 1:44 AM EDTSevere Thunderstorm WarningCTPCambria, Somerset61 min
Apr 8, 2:13 AM EDTSpecial Weather StatementCTPCumberland, Dauphin, Huntingdon, Juniata, Perry77 min
Apr 8, 2:20 AM EDTSpecial Weather StatementCTPBedford25 min
Apr 8, 2:26 AM EDTSevere Thunderstorm WarningCTPBedford, Fulton, Huntingdon49 min
Apr 8, 2:51 AM EDTSevere Thunderstorm WarningCTPFranklin39 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.